Panadol is a brand of acetaminophen. It is manufactured by GlaxoSmithKline pharmaceuticals. It is a very common pain relieving tablet that is available over the counter. In addition, it is one of the commonest medications that are used by many, for the first line treatment of fever.
Panadol is safe in normal dosage. But in overdose, it can cause severe liver damage that can threaten life. But Panadol is safe when it is take for long time in usual dose range. Chronic toxicity is rare if there is no severe liver impairment. It is toxic only in acute over dosage and in severe liver impairment.
Taking overdose of Panadol can kill you. It is because in overdose panadol can destroy liver cells and can cause acute fulminant hepatic failure.
What is the usual toxic dose of Panadol?
Toxic dose of Panadol is 150mg/kg body weight per day. It is lethal to take more than 200mg/kg in a day. If somebody has taken more than 150mg/kg per day then that person need specialized care and administration of the anti-dote of Acetaminophen. Usual adult toxic dose is 12g for 70kg adult. Maximum recommended adult dose is 4g per day. Maximum recommended pediatric dose is 75mg/kg per day. If above doses are exceeded for long time then patients can get chronic toxicity.
What are the symptoms of Panadol Overdose?
Initial symptoms of Panadol toxicity are nausea, vomiting, and excessive sweating. After sometime the patient may develop pain in the liver, liver enlargement, and signs of liver failure such as jaundice, low blood glucose. Some patients may get heart and kidney failure.
Video on how doctors do gastric lavarge
Panadol overdose treatment
What are you going to do to a person who has taken over dose of Panadol?
It was believed earlier, induction of vomiting can be a good first aid method before taking the patient to the hospital. However, now it is not advised.
Therefore, when you detect somebody has taken an over dose of panadol then take the patient immediately to the emergency department. It is important not to induce vomiting before taking the patient to a hospital.
What will the doctors do after admitting?
Doctors will usually do a gastric lavage to take out the drug that is left in Stomach. It is done through a nasogastric tube. In addition, doctors will give activated charcoal to remove remaining Panadol from the GI tract. However, If the dose of panadol is high and the doctors are not satisfied with the above measures then they will start a medication called N Acetyl cysteine. It is the anti-dote of acetaminophen. However, it is quite expensive.
In addition, Doctors will monitor the patient for complications such as Liver failure and Kidney failure.
Treatment of Poisoning with activated charcoal
Panadol is a medication used for pain and fever. Overdose of Panadol can cause symptoms mainly due to liver failure. It's treatment is usually carried out in an Emergency department.
Dr Manura Nanayakkara (author) from Sri Lanka on April 02, 2012:
Usually gastric side effects cause left sided abdominal pain. In addition, 500mg of Panadol is a very small dose. But gastric side effects can occur in such a dose. It is difficult to say without seeing you. However, panadol side effects due to such small doses are quite rare in clinical practice.
Therefore, my feeling is that you are having something else. It may be a pain due gall stone or any other pathology in liver or other structures in right side of the abdomen. So it is recommended to meet your doctor.
Sam on April 01, 2012:
The article looks very informative and simple. It does contains all those formulae and such.
Last night I was having some headache and was feeling bit cold, so I took 1 Panadol which has 500 mg of paracetamol. In next 1 hour or so I was having some stomach pain and also feeling a bit loss of energy. My weight is around 56 kgs, Male.
Could you advise what should I do, as the pain is there on the right side of stomach but it is little and comes and goes. I usually face stomach pains due to gastro problems.